Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 136, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 16, 2008, 3:21 PM CDT for Columbia County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2008, 3:21 PM CDT (20:21 UTC)
- Expired
- Jul 16, 2008, 4:02 PM CDT
- In force
- 41 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
County Columbia County, WI
The radar
The Milwaukee radar (KMKX), 84 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 9:57 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:18 PM CDT, 3 minutes earlier.
Area forecast discussion, Jul 16, 3:18 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 318 PM CDT WED JUL 16 2008 .DISCUSSION...FORECAST FOCUS ON CONVECTION THROUGH THE ENTIRE 7 DAY PERIOD. .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE NORTHERN TIER OF COUNTIES WILL CONTINUE TO SLOWLY SLIDE SOUTH LATE THIS AFTERNOON. AS IT CONTINUES TO DO SO...THE LINE SHOULD BREAK UP AS IT ENCOUNTERS DECREASING SHEAR. NONETHELESS...MLCAPE OF 4500-5500 J/KG AND LI/S TO -11 WILL CERTAINLY KEEP THE THREAT FOR THUNDERSTORMS GOING AS AN OUTFLOW BOUNDARY CONTINUES TO SAG SOUTH DEEPER INTO THE CWA EARLY THIS EVENING. DEW POINTS IN THE MID 70S WILL BRING A SERIOUS THREAT FOR HEAVY RAIN AND POSSIBLE FLASH FLOODING THROUGH EARLY THIS EVENING BEFORE THE BOUNDARY BEGINS TO RETREAT BACK NORTH AS A 30-40 KNOT LLJ KICKS IN. AFTER MIDNIGHT...MUCH OF THE THUNDERSTORM THREAT WILL FOCUS TO THE NORTH OVER CENTRAL AND NORTHERN WI. THE SOUTHEAST HALF OF THE CWA WILL BE FIRMLY IN THE WARM SECTOR THURSDAY. A COLD FRONT PUSHING INTO WESTERN WISCONSIN THURSDAY AFTERNOON MAY HAVE THE ABILITY TO SPARK SOME THUNDERSTORMS OVER THE NORTHWEST HALF LATE. CAPE AND MID LEVEL LAPSE RATES ARE RATHER POOR...SO STORMS PROBABLY WON/T BE TOO WIDESPREAD. TEMPERATURES SHOULD FINALLY BREAK THE 90 DEGREE MARK FOR THE FIRST TIME THIS YEAR IN THE SOUTHEAST WITH A LARGE AMOUNT OF SUN. WITH DEW POINTS IN THE UPPER 60S...HEAT INDEX READINGS MAY APPROACH 95. AS THE FRONT PUSHES FURTHER EAST...STORM COVERAGE SHOULD INCREASE SOMEWHAT AS FRONTOGENESIS INCREASES. WITH MBE VELOCITIES FALLING TO LESS THAN 10 KNOTS AND PW/S REMAINING IN THE 1.75 TO 2.0 INCH RANGE...THREAT FOR HEAVY RAIN IS HIGH THURSDAY NIGHT. WILL INCLUDE HEAVY RAIN MENTION ROUGHLY NORTHWEST HALF THURSDAY NIGHT. .LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY. THE FRONT STALLS OVER THE CWA FRIDAY THROUGH THE WEEKEND. A PERSISTENT SOUTHERLY FLOW AHEAD OF THE FRONT WILL CONTINUE TO PUMP THE MOISTURE OVER SOUTHERN WISCONSIN. MCS AFTER MCS MAY DEVELOP ON OR NEAR THE BOUNDARY PERIODICALLY THROUGH THE WEEKEND...KEEPING SOUTHERN WISCONSIN IN THE CROSS HAIRS FOR THUNDERSTORMS AND HEAVY RAIN. MBE VELOCITIES FALL TO LESS THAN 10 KNOTS AT TIMES WITH PW/S REMAINING IN THE 1.75 TO 2.0 INCH RANGE THROUGH SUNDAY. THIS COULD PRODUCE A SIGNIFICANT FLASH FLOODING THREAT ONCE AGAIN WITH SOME AREAS ENDING UP WITH SEVERAL INCHES OF RAINFALL BY EARLY NEXT WEEK. WILL CONTINUE THE ESF AND EXPAND IT ACROSS THE REST OF SOUTHERN WISCONSIN. FLASH FLOOD WATCHES WILL LIKELY BE NEEDED IN LATER FORECAST PACKAGES. BEYOND SUNDAY...THE GFS AND HI-RES ECMWF DIVERGE A LOT FOR EARLY NEXT WEEK. THE ECMWF BUILDS A RIDGE INTO THE PLAINS BEGINNING MONDAY...CAUSING THE QUASI-STATIONARY FRONT TO BECOME A WARM FRONT JUST WEST OF WISCONSIN EARLY NEXT WEEK. MORE HEAVY RAIN AND A CONTINUATION OF ANY FLOODING WOULD SET UP WITH THIS SCENARIO AS SEVERAL MORE MCS/S DEVELOP. THE GFS...HOWEVER DROPS A CORE OF COOL AIR INTO THE GREAT LAKES...PUSHING THE STATIONARY FRONT WELL TO THE SOUTH. AT THIS POINT...THE ECMWF HAS BEEN MOST CONSISTENT WITH BUILDING A RIDGE OVER THE PLAINS EARLY NEXT WEEK...SO WILL FOLLOW THAT SOLUTION FOR NOW. FURTHERMORE...IT IS PRETTY HARD TO DRIVE A FRONT THROUGH THE OHIO VALLEY THIS TIME OF YEAR. AS A RESULT...WILL CONTINUE WITH THE CHANCY THUNDERSTORMS THROUGH NEXT WEDNESDAY. && .AVIATION... THIS SECTION WILL BE UPDATED LATER. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...BORGHOFF AVIATION/MARINE...GEHRING
Hazardous weather outlook, Jul 16, 4:16 AM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 416 AM CDT WED JUL 16 2008 WIZ046-047-051-052-056>060-062>072-170930- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 416 AM CDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ALONG AND NORTH OF A LINE FROM LONE ROCK TO PORT WASHINGTON. A FEW OF THESE THUNDERSTORMS MAY TURN SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO POSSIBLE. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE REMAINDER OF THE AREA. SOME LAKES...RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. MUCH OF THE ROCK RIVER IN SOUTHERN WISCONSIN CONTINUES TO EXPERIENCE FLOODING. AN AIR QUALITY WATCH IS IN EFFECT THROUGH MIDNIGHT FOR THE LAKE SHORE COUNTIES...AS WELL AS WAUKESHA AND WASHINGTON COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD. HEAVY RAINFALL IS POSSIBLE AND A FEW THUNDERSTORMS MAY TURN SEVERE. THUNDERSTORMS ARE LIKELY THURSDAY NIGHT ALONG AND NORTH OF A LINE FROM LONE ROCK TO FOND DU LAC. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE AREA THIS AFTERNOON AND TONIGHT. LMZ643>646-170930- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 416 AM CDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE PERIOD. A FEW THUNDERSTORMS MAY TURN SEVERE NORTH OF MILWAUKEE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THROUGHOUT THE PERIOD. WINDS WILL APPROACH SMALL CRAFT ADVISORY LEVELS ON THURSDAY. MBK WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Jul 16, 2:09 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 209 PM CDT WED JUL 16 2008 WIZ046-047-051-052-056>060-062>072-162030- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC... SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM... WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON... LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON... MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE... KENOSHA 209 PM CDT WED JUL 16 2008 ...SEVERE THUNDERSTORM WATCH NUMBER 693 IN EFFECT UNTIL 6 PM CDT FOR MARQUETTE...GREEN LAKE...FOND DU LAC...AND SHEBOYGAN COUNTIES... AT 2 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS DEVELOPING NORTH OF A LINE FROM HILL POINT...OR ABOUT 15 MILES WEST OF BARABOO...TO MEQUON. A LINE OF STRONG TO SEVERE THUNDERSTORMS ALSO EXISTED IN CENTRAL WISCONSIN FROM ABOUT 20 MILES NORTHWEST OF PACKWAUKEE...TO ABOUT 15 MILES NORTH OF SHEBOYGAN. THE LINE OF THUNDERSTORMS WAS CONTINUING TO DEVELOP SOUTHEASTWARD TOWARDS SOUTHERN WISCONSIN. WHEN THE THUNDERSTORMS INTERACT WITH A VERY UNSTABLE AIR MASS...THEY MAY BECOME STRONG TO SEVERE. ANY SEVERE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL TO AROUND GOLF BALL SIZE AND DAMAGING STRAIGHT LINE WIND GUSTS. THE GREATEST THREAT OF SEVERE THUNDERSTORMS STILL EXISTS NORTH OF THE MADISON AND MILWAUKEE METROPOLITAN AREAS. THESE THUNDERSTORMS HAVE BEEN PRODUCING TORRENTIAL DOWNPOURS AND MOVING VERY SLOWLY. PEOPLE IN MARQUETTE...GREEN LAKE...FOND DU LAC...AND SHEBOYGAN COUNTIES MAY SEE HEAVY RAINFALL LAST FOR AN EXTENDED PERIOD OF TIME THIS AFTERNOON. PEOPLE ACROSS SOUTHERN WISCONSIN...ESPECIALLY NORTH OF THE INTERSTATE 94 CORRIDOR...SHOULD BE ALERT FOR ANY WATCHES OR WARNINGS THAT MAY BE ISSUED LATER THIS AFTERNOON. IF A THUNDERSTORM THREATENS...MOVE INDOORS AND AWAY FROM WINDOWS. LAMERS
Local storm report, Jul 16, 2:55 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
255 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG MONTELLO 43.79N 89.33W
07/16/2008 MARQUETTE WI LAW ENFORCEMENT
A FEW TREE LIMBS DOWN IN AND AROUND MONTELLO WITH 1/2
INCH DIAMETER HAIL AS WELL. TIME IS APPROXIMATED.
&&
LAMERSLocal storm report, Jul 16, 3:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
302 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM TSTM WND GST 6 NE FOND DU LAC 43.84N 88.36W
07/16/2008 M66 MPH FOND DU LAC WI TRAINED SPOTTER
IN THE TOWN OF ST. PETER IN NORTHEAST FOND DU LAC COUNTY.
&&
LAMERSLocal storm report, Jul 16, 3:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
303 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND GST 6 NE FOND DU LAC 43.84N 88.36W
07/16/2008 E65 MPH FOND DU LAC WI LAW ENFORCEMENT
PEA SIZED HAIL ALSO REPORTED. THIS WAS IN THE TOWN OF ST.
PETER.
&&
LAMERSLocal storm report, Jul 16, 3:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
304 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 3 W FOND DU LAC 43.78N 88.51W
07/16/2008 M47 MPH FOND DU LAC WI ASOS
MEASURED AT KFLD...FOND DU LAC COUNTY AIRPORT ASOS.
&&
LAMERSLocal storm report, Jul 16, 3:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
320 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL MARQUETTE 43.75N 89.14W
07/16/2008 E0.50 INCH GREEN LAKE WI EMERGENCY MNGR
DIME SIZE HAIL
&&
KRRThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:30 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Green Lake, Marquette | 90 min |
| Jul 16, 2:39 PM CDT | Special Marine Warning | MKX | 3 hr | |
| Jul 16, 2:51 PM CDT | Areal Flood Advisory | MKX | Fond du Lac, Green Lake, Marquette, Sheboygan | 3 hr |
| Jul 16, 3:02 PM CDT | Severe Thunderstorm Warning | MKX | Sheboygan | 73 min |
| Jul 16, 3:11 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Ozaukee, Washington | 79 min |
| Jul 16, 3:43 PM CDT | Special Marine Warning | MKX | 3 hr | |
| Jul 16, 3:46 PM CDT | Tornado Warning | MKX | Sheboygan | 14 min |
| Jul 16, 3:47 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 73 min |
| Jul 16, 3:53 PM CDT | Areal Flood Advisory | MKX | Columbia, Dodge, Ozaukee, Washington | 3 hr |
| Jul 16, 4:12 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Waukesha | 78 min |
| Jul 16, 4:17 PM CDT | Flash Flood Warning | MKX | Sauk | 3 hr |
| Jul 16, 5:33 PM CDT | Areal Flood Advisory | MKX | Sheboygan | 87 min |
| Jul 16, 6:52 PM CDT | Areal Flood Warning | MKX | Sauk | 11 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.